West Virginia, 2018

Flash Flood in West Virginia, June 22, 2018

June 22, 2018 · NWS PBZ · 1 event in 1 county or zone

Slow-moving upper level low pressure drifted northeastward near the southern Great Lakes on June 22nd. Disturbances rotating around this system combined with abundant moisture to create showers and thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow-moving upper level low pressure drifted northeastward near the southern Great Lakes on June 22nd. Disturbances rotating around this system combined with abundant moisture to create showers and thunderstorms with heavy rainfall. Wetzel County reported isolated flooding and road damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 22, 12:36 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 22, 12:36 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
136 PM EDT Fri Jun 22 2018

.SYNOPSIS...
Slow moving low pressure will generate periodic shower and
thunderstorm chances through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stacked upper low currently over the IL/IN border will continue
to slowly shift ENE...over northern OH by Saturday morning.
Multiple waves will keep showers and storms in play through the
period. Flash Flood Watch is in effect for northern WV and OH
zones where potential for heavy rain and relatively low FFG
values come together.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
The upper level low will open up and move across the Great
Lakes on Saturday...maintaining periodic showers and storms as
waves of energy continue to rotate around the main trough.

Overall instability looks marginal, but there will be plenty of
available moisture, as dewpoints push well into the 60s.
Thunder cannot be completely ruled out...so have kept in the
chance for convection through the period.

Shower chances will begin to decrease during the afternoon
after the trough axis moves east of the forecast area.
Following a brief break in the weather Saturday night...a weak
cold front will cross Sunday, so chance to likely PoPs have been
maintained.

Temperatures will have a limited diurnal range...suppressed by
the clouds and rain, with highs near or just below normal, and
lows above normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure and a return to dry conditions Monday. A warming
trend in temperatures is expected heading towards the middle of
next week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Ceilings will vary between VFR and high MVFR this evening with
scattered showers and thunderstorms. Much of the thunderstorm
activity is expected to remain west of PIT/AGC, but cannot rule
out an isolated thunderstorm making it into this area. Moisture
pooling around the northern ridges will bring MVFR and
potentially IFR to northern ports of FKL/DUJ tonight. As the low
approaches from the west tonight, low-level moisture will fill
in further and MVFR ceilings will eventually spread areawide.
Gradual improvement is expected through Saturday from S-N.

Surface flow will generally remain out of the ese at 5-15kts
with occasional gusts through this evening. Winds will then veer
to southerly early Saturday.

OUTLOOK...
Periodic restriction potential continues through Sun night as
slow moving low pressure crosses the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flash Flood Watch until midnight EDT tonight for OHZ039-040-
     048>050-057>059-068-069.
PA...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ003-004-
     012.

&&
Hazardous weather outlook, Jun 22, 11:13 AM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1213 PM EDT Fri Jun 22 2018

MDZ001-OHZ041-PAZ029-031-WVZ001-002-021-509>514-231615-
Garrett-Columbiana-Washington-Greene-Hancock-Brooke-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1213 PM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and a few thunderstorms are expected today with possible
isolated flooding in heavier rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-020>023-073>076-231615-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Beaver-
Allegheny-Armstrong-Indiana-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-
1213 PM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania and western
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-WVZ003-004-012-231615-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-Ohio-Marshall-Wetzel-
1213 PM EDT Fri Jun 22 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 22, 1:38 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     3 NE ST. PETERSBURG     41.18N  79.61W
06/18/2018                   CLARION            PA   EMERGENCY MNGR

            TREE DOWN AND LIMBS SNAPPED IN THE AREA OF TURKEY CITY

&&

EVENT NUMBER PBZ1803165

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 111 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wetzel

When
June 22, 2:25 PM EST to 4:00 PM EST
Where
Wetzel County, 0.87 mi NW of New Martinsville to 0.76 mi NW of New Martinsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.660, -80.860

A trained spotter reported that State Route 2 in New Martinsville, near the river bridge, had about one foot of water on it, with some damage to the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770834.